Volume 15, issue 2 (2011)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Trees of cylinders and canonical splittings

Vincent Guirardel and Gilbert Levitt

Geometry & Topology 15 (2011) 977–1012
Abstract

Let T be a tree with an action of a finitely generated group G. Given a suitable equivalence relation on the set of edge stabilizers of T (such as commensurability, coelementarity in a relatively hyperbolic group, or commutation in a commutative transitive group), we define a tree of cylinders Tc. This tree only depends on the deformation space of T; in particular, it is invariant under automorphisms of G if T is a JSJ splitting. We thus obtain Out(G)–invariant cyclic or abelian JSJ splittings. Furthermore, Tc has very strong compatibility properties (two trees are compatible if they have a common refinement).

Keywords
JSJ decomposition, canonical decomposition, amalgamated free product
Mathematical Subject Classification 2000
Primary: 20E08
Secondary: 20F65, 20F67, 20E06
References
Publication
Received: 10 December 2008
Accepted: 29 March 2011
Published: 22 June 2011
Proposed: Martin Bridson
Seconded: Benson Farb, Danny Calegari
Authors
Vincent Guirardel
Institut de Mathématiques de Toulouse
Université de Toulouse CNRS (UMR 5219)
118 route de Narbonne
F-31062 Toulouse cedex 9
France
Institut de Recherche Mathématiques de Rennes
Université de Rennes 1 CNRS (UMR 6625)
263 avenue du General Leclerc
CS 74205
35042 Rennes Cedex
France
http://perso.univ-rennes1.fr/vincent.guirardel/
Gilbert Levitt
Laboratoire de Mathématiques Nicolas Oresme
Université de Caen CNRS (UMR 6139)
BP 5186
F-14032 Caen Cedex
France